Washington, 2017Blizzard and Winter Weather in Washington, January 10 to 11, 2017
January 10 to 11, 2017 · NWS OTX · 5 events in 5 counties and zones
An arctic air mass invaded the region creating windy conditions over the Columbia Basin. Sustained northeast winds of 25 to 30 mph with gusts as high as 40 mph created blowing and drifting snow with low visibility in the Moses lake area and Waterville Plateau during the afternoon and evening of January 10th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic air mass invaded the region creating windy conditions over the Columbia Basin. Sustained northeast winds of 25 to 30 mph with gusts as high as 40 mph created blowing and drifting snow with low visibility in the Moses lake area and Waterville Plateau during the afternoon and evening of January 10th. Numerous cars had to be abandoned in snow drifts overnight and some roads were closed through the night. In the Palouse region several vehicles were stranded in drifting snow along Highway 27 between Fairfield and Tekoa. Heavy equipment dispatched to clear the road also became temporarily stuck.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 10, 10:49 AM PST, 3 hours 11 minutes earlier.
Area forecast discussion, Jan 10, 10:49 AM PST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1049 AM PST Tue Jan 10 2017
.SYNOPSIS...
Periods of light snow will occur this afternoon into this evening
over the Idaho Panhandle and eastern Washington. Blustery north
winds will by early evening leading to the potential for blowing
and drifting snow in the Columbia Basin and West Plains. The winds
will also create some cold wind chills especially down the
Okanogan Valley and across the western Columbia Basin. Look for
mostly dry, chilly weather Thursday and Friday, before a chance of
snowy weather returns this weekend.
&&
.DISCUSSION...
As of 10AM, radar showed redevelopment of light bands of snow over
the Columbia Basin, West Plains, and central Idaho Panhandle. A
strong low pressure system moving into northern California is
supplying the moisture while arctic air surging southward from
Canada is enhancing the lift for these snow bands. The northern
extent of our snow bands is currently along the Highway corridor
between Waterville, Davenport, and Airway Heights. In Idaho, the
northern extent of the snow looks to be near Hayden. By early to
mid afternoon, the GFS and NAM suggest that a shortwave currently
enhancing the snow will move east of the region. The models also
suggest that dry air advection from the north will limit any
additional accumulating snow to the Palouse, L-C Valley and the
southern Idaho Panhandle.
In general snow accumulations in Washington along and south of
I-90 will be less than 2 inches today which is not that
impressive. However, increasing north/northeast winds late in the
day and into the night will have the potential to create problems
with blowing and drifting snow. Don't forget the light snow we
received during the day yesterday. It will be prone to blowing and
drifting as well. The latest guidance from the WRF NMM and MOS
guidance from the NAM and GFS suggest that we will have sustained
north/northeast winds of 15 to 20 mph with gusts of 25 mph or more
tonight in the Upper Columbia Basin, Moses Lake area, Waterville
Plateau, northern WA Palouse, southern Spokane County, and the
corridor between Sandpoint and Coeur d'Alene. Winter Weather
Advisories are in effect through late Wednesday morning for many
of these areas. Places that had issues with blowing and drifting
snow last week will have the potential for problems again tonight
and tomorrow morning. This event may not be as significant as last
week because the duration of the wind won't be as long. By late
morning tomorrow, winds should be subsiding. /GKoch
&&
.AVIATION...
18Z TAFS: Bands of light snow will produce runway accumulations in
Spokane and Coeur d'Alene through 20-21z. The potential for
periods of light snow will linger into the evening for Pullman and
Lewiston as it will take longer for dry air advecting from the
north to disperse snow showers. Increasing north/northeast winds
will have the potential to produce some blowing snow this
afternoon and evening at KMWH, KEPH, KCOE, and possibly KGEG.
/GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 26 6 17 0 12 2 / 70 10 10 10 0 0
Coeur d'Alene 28 7 19 1 14 4 / 70 10 10 10 0 0
Pullman 31 12 21 6 17 7 / 70 30 40 10 10 0
Lewiston 34 19 26 14 22 10 / 30 40 60 20 10 0
Colville 23 1 17 -2 15 1 / 10 0 0 0 0 0
Sandpoint 26 7 20 2 14 3 / 20 10 10 0 0 0
Kellogg 28 9 19 4 16 4 / 100 20 30 10 10 0
Moses Lake 27 6 19 -4 10 -1 / 30 10 10 0 0 0
Wenatchee 24 9 19 4 16 3 / 30 20 10 10 0 0
Omak 22 6 17 3 14 2 / 10 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 AM PST Wednesday for Coeur
d'Alene Area.
WA...Winter Weather Advisory until 10 AM PST Wednesday for Spokane
Area-Washington Palouse.
Winter Weather Advisory until 10 AM PST Wednesday for Moses Lake
Area-Upper Columbia Basin-Waterville Plateau.
&&Hazardous weather outlook, Jan 10, 5:49 AM PST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PST TUE JAN 10 2017
IDZ002-WAZ033>036-111400-
COEUR D'ALENE AREA-WASHINGTON PALOUSE-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-
549 AM PST TUE JAN 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL MOVE THROUGH THE REGION TODAY AND BRING LIGHT
ACCUMULATIONS OF SNOW. BREEZY NORTH-NORTHEAST WINDS WITH GUSTS TO
30 MPH WILL COMBINE WITH THE LIGHT SNOW FOR AREAS OF BLOWING AND
DRIFTING SNOW. PERSONS TRAVELING TROUGH THE REGION SHOULD BE
AWARE OF RAPIDLY CHANGING CONDITIONS AND BE PREPARED FOR REDUCED
VISIBILITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
COLD TEMPERATURES WILL RETURN BY MID WEEK WITH OVERNIGHT LOW
TEMPERATURES IN THE SINGLE DIGITS ABOVE ZERO COMMON WEDNESDAY
MORNING THROUGH FRIDAY MORNING.
THERE IS THE POTENTIAL FOR ANOTHER WINTER STORM OVER THE WEEKEND.
IDZ001-003-004-026-027-WAZ031-032-037-038-041>044-111400-
NORTHERN PANHANDLE-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
549 AM PST TUE JAN 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
TEMPERATURES WILL TURN COLD AGAIN BY MID WEEK WITH LOW
TEMPERATURES IN THE SINGLE DIGITS ABOVE AND BELOW ZERO WEDNESDAY
MORNING THROUGH FRIDAY MORNING.
THERE IS THE POTENTIAL FOR ANOTHER WINTER STORM OVER THE
WEEKEND.
Blizzard, Moses Lake Area
- When
- January 10, 2:00 PM PST to January 11, 8:00 AM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
The Grant County Sheriff reported areas of near zero visibility and many vehicles stuck in snow drifts on county roads and state routes in the Quincy and Winchester area. The ASOS observations from nearby Moses Lake Airport and Ephrata Airport reported 25 to 30 mph sustained winds with gusts to 35 mph during this time frame.
Blizzard, Waterville Plateau
- When
- January 10, 2:00 PM PST to January 11, 8:00 AM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
Highway 2 in Douglas County was closed due to blowing and drifting snow and poor visibility between Waterville and Coulee City. The Douglas RAWS observation site reported sustained winds of 25 to 30 mph with gusts near 40 mph during this time frame.
Winter Weather, Upper Columbia Basin
- When
- January 10, 4:00 PM PST to January 11, 7:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
State Route 261 between Interstate 90 and Washtucna was closed due to blowing and drifting snow.
Winter Weather, Washington Palouse
- When
- January 10, 10:00 PM PST to January 11, 1:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Newspaper
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
The Whitman County Gazette reported multiple vehicles stranded along Highway 27 between Fairfield and Tekoa due to blowing and drifting snow. The road was re-opened early in the morning by a snow plow and rotary snow blower truck which left cuts along the road with a 10 foot wall of snow through some of these drifts.
Winter Weather, Spokane Area
- When
- January 10, 10:00 PM PST to January 11, 1:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Newspaper
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The Whitman County Gazette reported multiple vehicles stranded along Highway 27 between Fairfield and Tekoa due to blowing and drifting snow. The road was re-opened early in the morning by a snow plow and rotary snow blower truck which left cuts along the road with a 10 foot wall of snow through some of these drifts.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, January 10, 20171 death · 1 injured · 1 event
- High Wind in Ohio, January 10 to 11, 2017$635,000 · 64 kt wind · 24 events
- High Wind in Pennsylvania, January 10 to 11, 2017$425,000 · 51 kt wind · 4 events
- Heavy Snow in Oregon, January 10 to 11, 2017$280,000 · 7 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$110,000 · 55 kt wind · 24 events
- High Wind in Washington, January 10 to 11, 2017$208,000 · 52 kt wind · 2 events
- High Wind and Strong Wind in Vermont, January 10 to 11, 2017$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$70,000 · 54 kt wind · 5 events
- Damaging Winds in Ohio, January 10, 2017$43,000 · 50 kt wind · 14 events
- Strong Wind in Arkansas, January 10, 2017$70,000 · 2 events
- Strong Wind in Kentucky, January 10, 2017$26,000 · 22 events
- Strong Wind in Illinois, January 10, 2017$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676862, 676864, 676853, 676852, 676856.